Alabama, 2008

Drought in Alabama, January 1 to 31, 2008

January 1 to 31, 2008 · NWS HUN · 11 events in 11 counties and zones

Although rainfall was not particularly heavy for the month, the rain that did occur was of a higher frequency, with rain every few days. The heaviest rain events were on January 10th and 11th, when many locations, except in the Shoals region, saw over an inch of rainfall; and on the 31st, when in many spots the heaviest calendar day rainfall since last August occurred.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Although rainfall was not particularly heavy for the month, the rain that did occur was of a higher frequency, with rain every few days. The heaviest rain events were on January 10th and 11th, when many locations, except in the Shoals region, saw over an inch of rainfall; and on the 31st, when in many spots the heaviest calendar day rainfall since last August occurred.

Overall totals for January still ranged from two to three inches across Northwest Alabama to three to five inches elsewhere in the Central Tennessee Valley. A few isolated spots in extreme NW Alabama and on Sand Mountain and Lookout Mountain tallied over five inches of rain for the month. These totals still were below normal in all cases, so drought conditions deteriorated across the region, with most areas in D2 (Severe Drought) to D4 (Exceptional Drought).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 31, 9:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 31, 9:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
915 PM CST MON DEC 31 2007

.UPDATE...
WILL MAKE SKIES PARTLY CLOUDY FOR THE OVERNIGHT (AFTER THE FRONT
MOVES EAST OF THE AREA) AND UPDATE EVENING WORDING. NO OTHER CHANGES
WERE NEEDED.
&&

.DISCUSSION...
THE LAST DAY OF 2007 ENDED ON THE WARM SIDE...WITH HIGH TEMPERATURES
ACROSS THE VALLEY RANGING MOSTLY RANGING FROM THE MID 50S TO 61 AT
MUSCLE SHOALS. THE START OF 2008 WILL UNDOUBTEDLY BE ON A COLDER
NOTE...AS A STRONG BUT DRY COLD FRONT MOVES ACROSS THE AREA. AS OF 9
PM...THIS FRONT WAS ROUGHLY FROM WEST OF NASHVILLE...TO EAST OF THE
QUAD CITIES AND HALEYVILLE. AN AREA OF HIGHER STATUS WITH CLOUDS
BASES OF 7000-8000 ABOVE THE GROUND WAS FORMING IN THE VICINITY OF
THE FRONT...ASSOCIATED WITH ISENTROPIC UPGLIDE. WELL NORTH OF THIS
AREA...A FEW LIGHT RAIN SHOWERS WERE NOTED ACROSS THE CAPITAL AREA
OF MIDDLE TENNESSEE...WITH SNOW FURTHER NORTH OF THE OHIO RIVER.

THE COLD FRONT SHOULD BE EAST OF NORTHERN ALABAMA BY MIDNIGHT. WINDS
WEST OF THE FRONT WILL BECOME WEST TO NORTHWEST 10 TO 20 MPH...WITH
SOME HIGHER GUSTS. WINDS SHOULD SUBSIDE SOMEWHAT INTO THE 10-15 MPH
RANGE THROUGH THE OVERNIGHT...BUT INCREASE AFTER DAYBREAK TOMORROW
INTO THE 15-25 MPH RANGE WITH SOME HIGHER GUSTS...AS THE COLDER AIR
TRULY BEGINS TO INFILTRATE THE REGION. HIGH TEMPERATURES FOR NEW
YEARS DAY WILL ONLY WARM INTO THE LOWER OR POSSIBLY MID 40S.

A VARIETY OF MODEL OUTPUT FROM THE NEWER NGM/NAM VS THE 18Z GFS
POSES PROBLEMS ON WHAT TO DO FOR SKY COVER. THE FORMER TWO WANT TO
CONTINUE CLEAR/PARTLY CLOUDY SKIES INTO THE OVERNIGHT...WHILE THE
GFS HAS MOSTLY CLOUDY SKIES CONTINUING THIS EVENING AND LASTING INTO
TUESDAY. AT THIS TIME...HAVE DECIDED TO TRIM CLOUD COVERAGE IN
DEFERENCE TO THE NGM/NAM...WITH CLOUDS JUST BELOW A MOSTLY CLOUDY
THRESHOLD. OTHER PARAMETERS FROM THE DAY CREW LOOK FINE AT THIS
TIME.

HAPPY NEW YEAR TO ALL FROM THE NATIONAL WEATHER SERVICE - HUNTSVILLE.

RSB
&&

.CLIMATE...
WITH ADDITIONAL RAINFALL VERY UNLIKELY THROUGH THE MIDNIGHT...IT
APPEARS THAT HUNTSVILLE WILL SET A NEW RECORD WITH 2007 BEING THE
DRIEST CALENDAR YEAR SINCE RECORDS BEGAN 1874 OF ONLY 28.65 INCHES.
THIS HAS BESTED AN UNOFFICIAL 29.08 INCHES FROM 1840. THE MUSCLE
SHOALS AREA REPORTED THEIR THIRD DRIEST YEAR...WITH 30.42 INCHES.
1941 WITH 31.15 INCHES AND 1943 WITH 30.92 INCHES WERE THE DRIEST
CALENDAR YEARS AT MUSCLE SHOALS.

MORE INFORMATION ON THIS CAN BE FOUND ON OUR PUBLIC INFORMATION
STATEMENTS ISSUED BY THE WEATHER SERVICE...PRODUCT NOUS44 KHUN OR
HUNPNSHUN.
&&

.PREV DISCUSSION...(ISSUED 225 PM CST MON DEC 31 2007)

SHORT TERM...THROUGH WEDNESDAY NIGHT...
THE LAST DAY OF 2007 IS PROVING TO BE QUITE A NICE ONE ACROSS THE
CENTRAL TENN VALLEY...THOUGH THERE ARE SOME DRAMATIC CHANGES IN THE
WORKS FOR THE FIRST DAYS OF 2008. LOW-LVL S/SWLY FLOW COUPLED WITH
ABUNDANT SUNSHINE HAS BOOSTED LOCAL TEMPS SOLIDLY INTO THE 50S WITH
SEVERAL SITES APPROACHING 60F. AFTN SFC ANALYSIS INDICATES A LOW
CENTERED OVER ST LOUIS MO...AND COLD FRONT DRAPED SSWWD THRU LITTLE
ROCK AND SHREVEPORT LA. ROBUST COLD AIR ADVECTION IS OCCURRING
BEHIND THIS FRONT BUT SIGNS OF A MORE POTENT SYSTEM ARE NOTED OVER
THE PRAIRIE PROVINCES IN CENTRAL CANADA.

SHORT-TERM CONCERNS SURROUND THE UPCOMING ARCTIC FRONTAL PASSAGE AND
ANY POTENTIAL FOR LT PRECIP ALONG WITH IT. AN INITAL FROPA WILL
OCCUR THIS EVENING BTWN 00-06Z...USHERING IN MUCH COOLER AIR THOUGH
NOT THE COLDEST FOR THE WEEK. MODELS ARE IN GOOD AGREEMENT ON A
RATHER BRIEF AND SHALLOW BAND OF MOISTURE ACCOMPANYING THIS FIRST
FRONT...WHICH IS BACKED UP BY AFTN SATELLITE TRENDS ACROSS THE MO
VALLEY. THIS WOULD BE TOO MOISTURE STARVED FOR ANY PCPN DEVELOPMENT
SO HAVE DRIED THINGS OUT FOR TONIGHT THOUGH CONDITIONS SHOULD STILL
END UP MOSTLY CLOUDY.

TMRW MORNING WILL NOT BE UNPLEASANT...BUT THE REAL REINFORCING
ARCTIC BLAST ARRIVES IN THE AFTN. MOISTURE WITH THE UPPER TROUGH
AXIS IS MORE ROBUST AND MAY PRODUCE A FEW SPRINKLES OR FLURRIES
INITIALLY...BUT MDL SOUNDINGS SUGGEST THAT ANYTHING FALLING AFTER
ABOUT 00Z WILL BE SNOW WITH CLOUD-TOP TEMPS BEING CERTAINLY COLD
ENOUGH FOR ICE CRYSTALS AND RAPIDLY-DROPPING SFC TEMPS. COMBINED
WITH STRONG NWLY FLOW...THIS MAY LEND ITSELF TO SOME UPSLOPE
ENHANCEMENT IN THE HIGHEST TERRAIN /I.E. SEWANEE/ AND WILL TRY TO
INDICATE THIS IN THE GRIDS/ZFP. AS IF THINGS WERE NOT COLD ENOUGH...
SUSTAINED WINDS IN THE 15-20 MPH RANGE WILL BE COMMON AND SOUNDINGS
SUGGEST OCNL GUSTS IN THE 30-35KT RANGE. SINGLE DIGIT WIND CHILLS
WILL BE WIDESPREAD...THOUGH THEY DO NOT LOOK LOW ENOUGH FOR AN
ADVISORY ATTM. IT IS WORTH NOTING THAT THE ENSEMBLE MEAN FCST FOR
HSV IS 13F...AND WHILE THAT SEEMS A BIT TOO COLD...IT WILL CERTAINLY
BE THE COLDEST NIGHT OF THE SEASON THUS FAR. WITH THE ANTICIPATED
DRAMATIC CHANGE IN THE WEATHER...WILL ISSUE AN SPS TO HIGHLIGHT BOTH
THE WINDS AND THE COLD.

SKIES SHOULD CLEAR AND WINDS SHOULD RELAX SOMEWHAT FOR WEDNESDAY...
BUT HIGHS WILL STILL BE LUCKY TO BREAK THE FREEZING MARK WITH COLD
AIR ADVECTION CONTINUING AND 925MB TEMPS AROUND -10 C. THE 1040+ MB
SFC HIGH WILL SETTLE OVER THE REGION WEDNESDAY NIGHT...SETTING UP
IDEAL RADIATIONAL COOLING CONDITIONS AND RESULTING IN ANOTHER VERY
COLD NIGHT /THOUGH IT WILL NOT FEEL AS BAD WITHOUT THE WIND/. HAVE
UNDERCUT MOS TEMPS FOR WED NIGHT WHICH SHOULD BRING MOST AREAS INTO
THE MID TEENS.

LONG TERM...THURSDAY THROUGH MONDAY...
CONDITIONS WILL BEGIN TO MODERATE FOR THE BEGINNING OF THE EXTENDED
AS THE TROUGH EXITS THE E COAST AND THE REGION TRANSITIONS FROM NWLY
FLOW TO A MORE ZONAL PATTERN. MODELS ARE IN EXCELLENT AGREEMENT ON
THE GENERAL FLOW...BUT UNCERTAINTY STILL CREEPS BACK INTO THE FCST
BY THE WKND AS A FEW WEAKER WAVES EJECT INTO THE UPPER MIDWEST. 12Z
OPRNL MODELS ARE CONSISTENT IN SPITTING OUT SOME LT QPF ACROSS NWRN
AL BY SATURDAY...AND VARIOUS ENSEMBLE PKGS ARE SPLIT BUT ALSO SEEM
TO LEND CREDENCE TO A LOW POP BY SATURDAY NIGHT. TEND TO THINK MANY
OF THESE SOLNS ARE A BIT FAST/AGGRESSIVE IN PRODUCING PCPN LOCALLY
GIVEN THE DRY AIR MASS IN PLACE AND LACK OF VERY STRONG MOISTURE
TRANSPORT...BUT CANNOT RULE SOMETHING OUT BY SUNDAY ONCE DEEPER
SOUTHERLY FLOW SETS UP. THIS SAME BROAD PATTERN WILL ALLOW TEMPS TO
REBOUND NICELY INTO THE MID/UPR 50S.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

EVENING UPDATE...RSB
AFTERNOON ISSUANCE...BCC
Hazardous weather outlook, Dec 31, 9:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
900 PM CST MON DEC 31 2007

ALZ001>010-016-TNZ076-096-097-011130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
900 PM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A STRONG ARCTIC COLD FRONT WILL SWEEP ACROSS THE SOUTHEAST ON
TUESDAY...USHERING IN THE COLDEST AIR OF THE SEASON SO FAR. BLUSTERY
CONDITIONS ARE EXPECTED FOR NEW YEARS DAY...WITH SUSTAINED WINDS OF
15 TO 25 MPH AND GUSTS OVER 30 MPH POSSIBLE.

SCATTERED FLURRIES ARE ALSO EXPECTED....MAINLY TUESDAY AFTERNOON AND
EVENING. IN THE HIGHER ELEVATIONS OF THE CUMBERLAND PLATEAU...SOME
SCATTERED SNOW SHOWERS CANNOT BE RULED OUT AND COULD PRODUCE A QUICK
DUSTING OF SNOW ACROSS THOSE AREAS.

WITH LOW TEMPERATURES TUESDAY NIGHT DROPPING INTO THE TEENS...AND A
CONTINUED NORTHWEST FLOW...WIND CHILL VALUES WILL BE REDUCED FROM
ZERO TO 5 ABOVE EARLY WEDNESDAY MORNING. WEDNESDAY WILL BE THE
COLDEST DAY OF THE WEEK WITH HIGHS IN THE LOWER 30S FOR MOST
LOCATIONS...AND LOWS AGAIN AROUND 15 WEDNESDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

In the hours before

Special weather statement, Dec 31, 11:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 PM CST MON DEC 31 2007

ALZ001>010-016-TNZ076-096-097-011100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
1155 PM CST MON DEC 31 2007

...2008 TO BEGIN ON A FRIGID NOTE...

AS THE NEW YEAR BEGINS...THE COLDEST AIR OF THE WINTER SO FAR IS ON
THE WAY...IN THE WAKE OF A STRONG COLD FRONT PASSAGE ACROSS THE
TENNESSEE VALLEY DURING NEW YEARS EVE. BEHIND THE FRONT...STRONG AND
COLD HIGH PRESSURE...ALONG WITH BREEZY NORTH WINDS WILL COMBINE TO
BRING VERY COLD AIR ACROSS THE DEEP SOUTH.

THE CHILLY AIR WILL BEGIN TO BE FELT DURING THE DAY ON TUESDAY...AS
HIGH TEMPERATURES ONLY REACH THE LOWER 40S. NORTHWESTERLY WINDS AT
15 TO 25 MPH WILL MAKE IT FEEL LIKE ONLY AROUND 30 DEGREES ALL DAY
LONG...COMPARED TO TEMPERATURES ON MONDAY THAT APPROACHED 60 DEGREES.

THE FULL IMPACT OF THE COLD AIR WILL BE FELT TUESDAY NIGHT AS LOWS
DROP INTO THE TEENS. WINDS WILL REMAIN BETWEEN 10 AND 20 MPH...
CREATING WIND CHILLS AROUND 5 ABOVE ZERO AFTER MIDNIGHT. IT IS
POSSIBLE THAT WIND CHILLS COULD BE AROUND ZERO IN SPOTS.

THERE WILL BE LITTLE PRECIPITATION WITH THIS SYSTEM...BUT SOME SNOW
FLURRIES ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THERE MIGHT EVEN BE
SCATTERED LIGHT SNOW SHOWERS AT TIMES...ESPECIALLY ON THE CUMBERLAND
PLATEAU...WHERE A QUICK DUSTING OF SNOW IS NOT COMPLETELY OUT OF THE
QUESTION.

DURING THE DAY WEDNESDAY...TEMPERATURES WILL NOT REBOUND MUCH...AND
COULD STAY BELOW FREEZING. THIS WOULD LEAD TO MORE THAN 36
CONSECUTIVE HOURS OF BELOW FREEZING TEMPERATURES. WIND CHILLS WILL
STAY IN THE LOW TO MID 20S ALL DAY. LOWS WILL AGAIN DROP TO AROUND 15
DEGREES WEDNESDAY NIGHT. THEN A GRADUAL WARMING TREND WILL BEGIN ON
THURSDAY...WITH TEMPERATURES RETURNING TO NORMAL BY FRIDAY.

TAKE PRECAUTIONS NOW TO PREPARE FOR THE VERY COLD CONDITIONS.
PROTECT OUTDOOR PIPES...PLANTS...AND PETS PRIOR TO THE ARRIVAL OF
THE COLD TEMPERATURES.

STAY TUNED TO WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Colbert

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Colbert forecast zone
Reported by
Other Federal Agency
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Drought, Cullman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cullman forecast zone
Reported by
Other Federal Agency
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Drought, Dekalb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Other Federal Agency
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Drought, Franklin

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Drought, Jackson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Drought, Lauderdale

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lauderdale forecast zone
Reported by
Other Federal Agency
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Drought, Lawrence

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Drought, Limestone

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Other Federal Agency
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Drought, Madison

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Other Federal Agency
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Drought, Marshall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Drought, Morgan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Morgan forecast zone
Reported by
Other Federal Agency
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76399, 76400, 76401, 76402, 76403, 76404, 76405, 76406, 76407, 76408, 76409.